An Atypical Presentation of Pulmonary Oedema Secondary to Suspected Anabolic Steroid-Induced Cardiomyopathy

Read full text
Authors: Ami Davies
Cited by: 1
References: 15

Abstract

A case report of a patient presenting with acute shortness of breath and chest pain, on a background of anabolic-androgenic steroid (AAS) use. An initial chest radiograph and a CT scan showed bilateral pulmonary infiltrates suggestive of atypical infection or lung malignancy. However, further evaluation confirmed these findings to be due to cardiogenic pulmonary oedema resulting from left ventricular failure, secondary to suspected anabolic steroid-induced cardiomyopathy. The patient's symptoms improved following the initiation of guideline-directed medical therapy for heart failure, in conjunction with oral diuretics. Further MRI imaging confirmed a significantly hypertrophied left ventricle with marked systolic dysfunction. Whilst excluding an ischaemic cardiomyopathy as the cause, it did also suggest the presence of a bystander infarct. This case highlights the spectrum of cardiovascular disease that can develop with prolonged use of anabolic steroids and underscores the heterogeneous radiological presentations of acute pulmonary oedema.

Fields of Study & Subjects

Hormonal and reproductive studies Hormonal Regulation and Hypertension Cardiac tumors and thrombi

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101364–e101364
Publication date
12 January 2026
Language
EN